Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 13, 2003, 7:32 PM EDT for Guilford County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2003, 7:32 PM EDT (23:32 UTC)
- Expired
- Jul 13, 2003, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 132334 FFWRAH NCC081-140230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 732 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1030 PM EDT * AT 732 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OVER NORTHWEST GUILFORD COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. THE GREENSBORO POLICE DEPARTMENT IS IN THE PROCESS OF BARRICADING OLD BATTLEGROUND ROAD AT LAKE BRANT AND NEW GARDEN ROAD AT JEFFERSON DUE TO HIGH WATER ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3623 7954 3591 7955 3594 8005 3627 8005 CBL/PWB/WSS
2 follow-up statements
000 WGUS72 KRAH 132357 FFSRAH NCC081-140230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 753 PM EDT SUN JUL 13 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR GUILFORD COUNTY IN CENTRAL NORTH CAROLINA UNTIL 1030 PM EDT... THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER GUILFORD COUNTY. THE HEAVIEST RAINFALL HAS OCCURRED ALONG HORSEPEN CREEK AND REEDY FORK CREEK WHERE AS MUCH AS 4 INCHES OF RAIN HAS FALLEN. THERE HAVE BEEN SEVERAL REPORTS OF EXTENSIVE STREET FLOODING WITH SOME STREETS CLOSED DUE TO HIGH WATER. THE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAIN THROUGH 9 PM. HEAVY RAINS MAY FLOOD ADDITIONAL INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ WSS
000 WGUS72 KRAH 140040 FFSRAH NCC001-081-140230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 839 PM EDT SUN JUL 13 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR GUILFORD COUNTY UNTIL 1030 PM EDT...AND ALAMANCE COUNTY UNTIL 1045 PM EDT... THUNDERSTORMS WITH TORRENTIAL RAINFALL CONTINUE OVER PARTS OF GUILFORD AND ALAMANCE COUNTY. IN GUILFORD COUNTY HORSEPEN CREEK WAS OUT OF ITS BANKS. REEDY FORK CREEK...BLACKWOOD CREEK AND ROCK BRANCH CREEK WILL LIKELY LEAVE THEIR BANKS. IN ALAMANCE COUNTY...BACK CREEK IS LIKELY OUT OF ITS BANKS. SECTIONS OF MEBANE AND THE NORTH AND WEST SIDES OF GREENSBORO HAS LIKELY RECEIVED CLOSE TO 5 INCHES OF RAIN FROM THESE STORMS. THE THREAT OF ADDITIONAL HEAVY RAIN WILL CONTINUE ACROSS THE WARNED AREAS THROUGH 930 PM. THIS ADDITIONAL HEAVY RAIN WILL FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A STORM SPOTTER AT 838 PM EDT IN IN MEBANE JUST REPORTED TWO TO THREE FEET OF WATER ON WASHINGTON STREET AT HIGHWAY 70. $$ WSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM EDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM EDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EDT SUN JUL 13 2003 CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY POPS THIS AFTERNOON. MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL CONTINUE CHANCE POPS. WEDNESDAY ON... WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST ...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED. .RAH...NONE. MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 14 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME. MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Special weather statement, Jul 13, 4:22 PM EDT, 3 hours 10 minutes before
NCZ042-077-088-132115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT AND CUMBERLAND COUNTIES THROUGH 515 PM EDT... AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WADE...OR ABOUT 12 MILES NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN... BENSON...FOUR OAKS. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE FLOODING OF STREETS AND POOR DRAINAGE AREAS. WSS
Special weather statement, Jul 13, 5:30 PM EDT, 2 hours 2 minutes before
NCZ088-089-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 530 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND AND SAMPSON COUNTIES THROUGH 630 PM EDT... AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF ROSEBORO...OR ABOUT 18 MILES SOUTH OF FAYETTEVILLE... MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY LAKE...GARLAND AND ROSEBORO. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL RESULT IN FLOODING OF ROADSIDE DITCHES AND POOR DRAINAGE AREAS. WSS
Special weather statement, Jul 13, 5:32 PM EDT, 2 hours before
NCZ008>010-024-025-132230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 532 PM EDT SUN JUL 13 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN FROM HILLSBOROUGH THROUGH DURHAM... AND OXFORD... AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM EAST CENTRAL ORANGE COUNTY EAST ACROSS THE CITY OF DURHAM TO NEAR OXFORD IN GRANVILLE COUNTY. RAINFALL RATES IN EXCESS OF 1.5 INCHES WILL LIKELY OCCUR IN THESE AREAS BETWEEN 530 PM AND 615 PM AS THE STORMS SLOWLY DRIFT NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HILLSBOROUGH... BAHAMA...ROUGEMONT...DURHAM... BUTNER...STEM AND OXFORD. IN ADDITION TO THE HEAVY RAINFALL... GUSTY WINDS UP OF 40 MPH... VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BADGETT
Special weather statement, Jul 13, 5:52 PM EDT, 1 hour 40 minutes before
NCZ022-023-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 552 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND BURLINGTON... AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM AND 650 PM IN THESE AREAS. IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. BADGETT
Local storm report, Jul 13, 6:49 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM GARLAND NC WIND DAMAGE
07/13/03 SAMPSON TREES DOWN AROUND GARLAND.
TIME APPROXIMATE.
WSSLocal storm report, Jul 13, 7:01 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 3 S SW SUMMERFIELD NC .88 INCH HAIL
07/13/03 GUILFORD REPORTED BY SEVERAL STOMR
SPOTTERS IN THE SUMMERFIELD
AREA AND ON THE FAR
NORTHWEST SIDE OF
GREENSBORO. RELAYED VIA
TRIAD SKYWARN
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:20 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 25 min |
| Jul 13, 4:07 PM EDT | Flash Flood Warning | RAH | Cumberland | 3 hr |
| Jul 13, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 6:15 PM EDT | Flash Flood Warning | RAH | Sampson | 2 hr |
| Jul 13, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 57 min |
| Jul 13, 7:49 PM EDT | Flash Flood Warning | RAH | Alamance | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.